Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 10, NWS New York, NY

June 14, 2024Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 14, 2024, 5:29 PM EDT for Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2024, 5:29 PM EDT (21:29 UTC)
Expired
Jun 14, 2024, 6:15 PM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 114 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:57 PM EDTSevere Thunderstorm WatchSPC3 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:41 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 14, 3:41 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
341 PM EDT Fri Jun 14 2024

.SYNOPSIS...
A cold front will move through the area this evening with high
pressure building in from the northwest behind it. High pressure
becomes centered over the area Sunday morning and moves offshore by
Sunday evening. The high remains in control through late next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cold front will be pushing through the forecast area into this
evening, shifting east of us overnight. The front will initially
have SBCAPES of up to around 1500 J/kg in some areas to work
with, with residual 500-1000 J/kg of MUCAPE potential overnight
when the mid-level shortwave and upper jet streak dynamics pass
through. This support aloft will keep chances of showers and
thunderstorms ongoing into the late night hours.

Severe thunderstorms remain possible into this evening with the
threat of high wind gusts with 30-40kt 0-6km bulk shear as well as
inverted-v low level profiles and DCAPES perhaps approaching 700
J/kg. Large hail will remain a threat as well with -10 to -30C
potentially up to around 500 J/kg. A slightly backed profile
aloft will however mitigate the hail threat somewhat.

Tall/skinny CAPE will be present with PWATs expected to to
climb up to around 1.6 inches promote a flooding threat, but
the fairly progressive motion of storm cells should offset this
a bit. But looking at recent rainfall rates and the orientation
of an area of rain over central PA, there is some concern for a
flash flooding threat towards sundown for typically more
susceptible areas of NE NJ and maybe even NYC as well. See the
hydrology section for more details.

Rain threat should be done by daybreak, with low temperatures
mostly in the 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure builds in for the weekend with dry and less muggy
conditions as dewpoints fall to around 50. Both days look to feature
mostly sunny conditions, with some cumulus development on Saturday
and perhaps some cirrus streaming by on Sunday. Highs mostly around
80 on Saturday, with slightly cooler conditions on Sunday for
coastal areas as winds shift onshore.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The key point for the long term is that there is increasing
confidence in a prolonged heat wave in the middle to late next week
with heat indices approaching or exceeding 100F at times Tuesday
through Friday.

Ongoing deep-layered ridging on Monday continues into at least
Wednesday. Models show slight flattening of the ridge aloft with
maybe a weak surface trough setting up for both Thursday and Friday.
Will continue to advertise dry weather through at least Thursday
given the subsidence/capping working against whatever CAPE may
manage to build up to. Slight chance/chance PoPs for Friday as per
NBM. Still too early to have any confidence in any over-the-ridge
convection spilling over into the forecast area for any of the days
in the long term.

Based on global deterministic and ensemble guidance, best guess for
850mb temps for Monday are 16-17C, approaching 20C on Tuesday, then
20-21C Wednesday through Friday. After high temperatures of mostly
85-90 on Monday, highs mostly in the middle and upper 90s are
expected away from the coast Tuesday through Friday. Although it's
too soon to have high confidence in detailed heat indices during
this period, at least advisory criteria would likely be met for a
good portion of the forecast area starting on Tuesday given the
current forecast. So far, models aren't indicating a very dry
boundary layer each afternoon or west to NW surface winds, so these
two factors would limit daytime mixing out of surface dewpoints.

Given the potential duration of the heat, it'll be important to take
precautions to protect one's health, particularly those without
effective cooling and/or adequate hydration. Some heat-sensitive
industries and infrastructure will likely be impacted by the extent
of this heat as well.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A pre frontal trough was moving into the lower Hudson Valley and
into northeastern New Jersey at 17Z with showers and an isolated
thunderstorm possible. A cold front will follow late this
afternoon through late tonight.

VFR expected outside of any showers and thunderstorms when MVFR
conditions are expected, with brief IFR possible in stronger
thunderstorms. Timing of the thunderstorms continues to trend
slightly later, with thunderstorms in the NYC metro area 21Z to
01Z, and to the east 23Z to 03Z. Stronger storms, with gusty
winds and small hail possible, will be more likely across the
lower Hudson Valley into northeastern New Jersey, and the NYC
terminals. A few showers will remain possible in the vicinity
of, and post frontal into late tonight.

S to SW winds ahead of the cold front may briefly become light
and variable in the vicinity of the pre frontal trough. Post
cold front winds shift to NW to N and become gusty. Overnight
gusts may be more occasional.

  NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Showers were moving across the terminals, with an isolated
thunderstorm possible, through 20Z.

More organized thunderstorms will become likely late afternoon
into this evening 22Z to 01Z. Timing has trended slightly
later, and that trend may continue. A stronger storm remains
possible with gusts up to 40kt and small hail possible.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday afternoon through Wednesday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A southerly flow will occasionally gust up to 25kt this afternoon on
the ocean waters, otherwise, sub-advisory conditions outside of any
thunderstorms, which may be strong to severe.

For the weekend through Monday, sub-advisory conditions prevail.
There may be a chance of a few S-SW gusts to 25kt and seas
approaching 5 ft each afternoon/early evening for Mon-Wed on the
ocean west of Fire Island inlet. SCAs probably won't be needed for
each day.

&&

.HYDROLOGY...
The entire area remains in a marginal risk of excessive rainfall.
Expecting mostly minor urban poor drainage flooding, but localized
flash flooding cannot be ruled out, particularly for parts of NE
NJ and possibly NYC a well. Although rain will be heavy at
times, the progressive nature of the thunderstorms is expected
to keep flooding more minor in nature, however the orientation
of the rainfall may promote the chance of flash flooding.
Average storm total rainfall amounts will be between half an
inch and 1.50 inches, with pockets of 2-plus inches possible.

&&

.TIDES/COASTAL FLOODING...
There is a high risk for rip current development along Atlantic
facing beaches today with southerly flow 15 to 20 kt along the
shoreline and surf up to 4 ft expected.

Conditions begin to improve by Saturday, with a moderate risk
forecast as winds shift offshore.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...MET
MARINE...JC
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 14, 5:01 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
501 PM EDT Fri Jun 14 2024

NJZ002-004-006-103>108-NYZ067-069-151000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-
501 PM EDT Fri Jun 14 2024

...SEVERE THUNDERSTORM WATCH 415 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first heat wave of the season may start on Tuesday with peak
heat index values above 95 possible. Heat will likely continue into
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-CTZ005-006-009-010-NYZ068-070>074-078-176-177-151000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Putnam-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northwest Suffolk-Northern Queens-Northern Nassau-
501 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for the Atlantic coastal waters,
southern Connecticut and southeastern New York.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to develop ahead of a cold
front and move through the region this afternoon and evening. Some
thunderstorms could be strong to severe, capable of producing gusty
to damaging winds, large hail and brief heavy downpours. Localized
flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first heat wave of the season may start on Tuesday with peak
heat index values above 95 possible. Heat will likely continue into
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-151000-
Kings (Brooklyn)-Southwest Suffolk-Southern Queens-Southern Nassau-
501 PM EDT Fri Jun 14 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first heat wave of the season may start on Tuesday with peak
heat index values above 95 possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ079-151000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeast Suffolk-
501 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first heat wave of the season may start on Tuesday with peak
heat index values above 95 possible. Heat will likely continue into
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-151000-
Southeast Suffolk-
501 PM EDT Fri Jun 14 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The first heat wave of the season may start on Tuesday with peak
heat index values above 95 possible. Heat will likely continue into
midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-151000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
501 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 14, 2:19 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service New York NY
219 PM EDT Fri Jun 14 2024

CTZ009-NYZ069>071-141900-
Southern Fairfield CT-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
219 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD...CENTRAL
WESTCHESTER AND ROCKLAND COUNTIES THROUGH 300 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or near Tarrytown, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Ossining, Haverstraw, Tarrytown, Mount Kisco, Nyack,
Greenwich, Hawthorne, Orangeburg, Upper Nyack, Bedford, Rye Brook,
Valley Cottage, Congers, and Croton-on-Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 7397 4120 7397 4125 7357 4102 7353
TIME...MOT...LOC 1819Z 266DEG 11KT 4112 7382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DR
Special weather statement, Jun 14, 4:54 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service New York NY
454 PM EDT Fri Jun 14 2024

NJZ002-103-NYZ067-069-142200-
Western Bergen NJ-Western Passaic NJ-Rockland NY-Orange NY-
454 PM EDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT PASSAIC...NORTHWESTERN BERGEN...
ORANGE AND ROCKLAND COUNTIES THROUGH 600 PM EDT...

At 454 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Haven to near Five
Points. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, Middletown, West Milford, Ringwood, Pompton Lakes, Port
Jervis, Monroe, Walden, West Point, Warwick, Goshen, Sloatsburg,
Howells, New Windsor, and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4150 7468 4150 7448 4157 7442 4161 7430
      4158 7413 4159 7395 4151 7400 4142 7396
      4099 7425 4101 7426 4098 7428 4102 7443
      4105 7445 4104 7450 4109 7450 4120 7437
      4136 7470 4140 7473
TIME...MOT...LOC 2054Z 262DEG 32KT 4156 7456 4104 7485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:19 PM EDTSpecial Weather StatementOKXWestchester41 min
Jun 14, 3:19 PM EDTSpecial Marine WarningOKX41 min
Jun 14, 4:54 PM EDTSpecial Weather StatementOKXOrange66 min
Jun 14, 5:57 PM EDTSpecial Weather StatementOKXNew York, Richmond48 min
Jun 14, 6:13 PM EDTSpecial Weather StatementOKXBronx, Westchester47 min
Jun 14, 6:15 PM EDTSpecial Weather StatementOKXRockland45 min
Jun 14, 6:36 PM EDTSpecial Marine WarningOKX39 min
Jun 14, 6:38 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester52 min
Jun 14, 6:41 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Queens, Rockland and 1 more64 min
Jun 14, 6:45 PM EDTAreal Flood AdvisoryOKXRockland, Westchester81 min
Jun 14, 7:00 PM EDTAreal Flood AdvisoryOKXWestchester66 min
Jun 14, 7:01 PM EDTSpecial Marine WarningOKX59 min
Jun 14, 7:03 PM EDTSpecial Marine WarningOKX57 min
Jun 14, 7:06 PM EDTAreal Flood AdvisoryOKXWestchester114 min
Jun 14, 7:12 PM EDTSpecial Marine WarningOKX63 min
Jun 14, 7:15 PM EDTSpecial Marine WarningOKX60 min
Jun 14, 7:19 PM EDTSpecial Weather StatementOKXNassau56 min
Jun 14, 7:23 PM EDTSpecial Marine WarningOKX67 min
Jun 14, 7:48 PM EDTSevere Thunderstorm WarningOKXSuffolk42 min
Jun 14, 7:51 PM EDTSpecial Marine WarningOKX54 min
Jun 14, 7:09 PM EDTSpecial Weather StatementOKX51 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.